Advertisement

Discrete polynomial spline approximation methods

  • Tom Lyche
Conference paper
Part of the Lecture Notes in Mathematics book series (LNM, volume 501)

Abstract

Discrete splines were introduced by Mangasarian and Schumaker [12] as solutions to certain minimization problems involving differences. They can be defined as piecewise polynomials where the ties between each polynomial piece involve continuity of differences instead of derivatives. We study discrete analogs of local spline approximations, least squares spline approximations, and even order spline interpolation at knots. Error bounds involving differences over a finite number of points are given in each case. These contain classical error bounds as a special case.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Astor, P.H. and C.S. Duris, Discrete L-splines, Numer. Math. 22 (1974), 393–402.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    de Boor, C., On uniform approximations by splines, J. Approximation Th. 1 (1968), 219–235.CrossRefzbMATHGoogle Scholar
  3. 3.
    de Boor, C., On calculating with B-splines, J. Approximation Th. 6 (1972), 50–62.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    de Boor, C., and G.J. Fix, Spline Approximation by Quasi interpolants, J. Approximation Th. 8 (1973). 19–45.CrossRefzbMATHGoogle Scholar
  5. 5.
    de Boor, C., The quasi-interpolant as a tool in elementary polynomial spline theory, in Approximation Theory, G.G. Lorentz, ed., Academic Press, New York, 1973, 269–276.Google Scholar
  6. 6.
    Curry, H.B., and I.J. Schoenberg, On Pólya frequency functions IV: The Fundamental spline functions and their limits, J. d'Analyse 17 (1966), 71–107.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Douglas, J., Jr., T. Dupont, and L. Wahlbin, Optimal L error estimates for Galerkin approximations to solutions of two-point boundary value problems, Math. Comp. 29 (1975), 475–483.MathSciNetzbMATHGoogle Scholar
  8. 8.
    Lyche, T., Discrete polynomial spline approximation methods, report RRI 2, Univ. of Oslo, 1975.Google Scholar
  9. 9.
    Lyche, T., Discrete cubic spline interpolation, report RRI 5, Univ. of Oslo, 1975.Google Scholar
  10. 10.
    Lyche, T., and L.L. Schumaker, Local spline approximation methods, to appear in J. Approximation Th., also MRC TSR 1417, Univ. of Wisconsin, Madison, 1974.zbMATHGoogle Scholar
  11. 11.
    Malcolm, M.A., Nonlinear spline functions, report Stan-CS-73-372, Stanford University, 1973.Google Scholar
  12. 12.
    Mangasarian, O.L., and L.L. Schumaker, Discrete splines via Mathematical Programming, SIAM J. Control 9 (1971), 174–183.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mangasarian, O.L., and L.L. Schumaker, Best summation formulae and discrete splines, SIAM J. Numer. Anal. 10 (1973), 448–459.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Schoenberg, I.J., On spline functions, in Inequalities, O. Shisha, ed., Academic Press, New York, 1967, 255–291.Google Scholar
  15. 15.
    Schumaker, L.L., Constructive aspects of discrete polynomial spline functions, in Approximation Theory, G.G. Lorentz, ed., Academic Press, New York, 1973, 469–476.Google Scholar
  16. 6.
    Swartz, B.K., and R.S. Varga, Error bounds for spline and L-spline interpolation, J. Approximation Th. 6 (1972), 6–49.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • Tom Lyche
    • 1
  1. 1.Department of MathematicsUniversity of OsloOsloNorway

Personalised recommendations